Kadcyla is a targeted cancer treatment being used in patients like me who have metastatic breast cancer that has progressed using taxane based chemotherapy.
Common side effects of Kadcyla include
- musculoskeletal pain
- low platelet count
- liver problems
- low levels of red blood cells
- nerve problems
- low levels of potassium in the blood
But, if there is something I have learned about cancer treatment, there really aren’t common side effects. I have frequently experienced the opposite effect of many drugs. The truth is making notes about my side effects helps me compare what is happening from one treatment to the next so I can determine which responses are likely side effects from the drug and what may be the result of something besides cancer treatment. I find this helpful in using meditation to manage some side effects and proactively taking medication for others.
Today was my second round of Kadcyla. I am on a 21 day cycle - I get an infusion on day one and then 20 days of the drug doing magic inside my body. Then we start at day 1 again - and that is what makes it a 21 day cycle.
Side effects I have had with Kadcyla
The first side effect is absolutely an emotional response. As the nurse hangs the pre-med and chemo bags on the IV pole I start to feel a headache coming on in anticipation of the real headache that the drugs give me. Recognizing this false side effect leaves me taking a deep breath recognizing that I don’t have a real headache and focusing on something else like Facebook, Pinterest or TV.
About 2 hours into treatment the skin around the IV needle that goes directly into the port in my chest gets itchy. I am not sure if it is the drugs or the tape. I notice the itching, but it isn't anything that affects me more than this recognition. But, when itch starts I always look at the site to be sure there is no redness or indication of a reaction to the medicine. But, so far I haven’t had that very often. When I do have a reaction, stopping the treatment, getting an extra dose of Benadryl and resuming treatment at a slower pace has worked.
The side effects I do have from this drug are listed below with an explanation of severity and how I manage the side effects.
- The feeling I need a nap: these hits after getting the pre-medication cocktail. The pre-medication cocktail includes Benadryl to prevent an allergic reaction to the chemo and anti-nausea medication for the obvious reasons. How I manage: sometimes I take a nap and sometimes I don’t. If you are a patient getting chemo and you feel the need to nap I encourage you to do it – rest is one of the best medicines.
- Headache: I usually get a headache after getting chemo and Kadcyla is no different. The best treatments for this include: hydration to be sure there isn’t any dehydration contributing to the pain, a brisk walk to push extra oxygen into my body, plain old pain killers to knock out the pain so the side effect doesn’t spiral into something worse, and when it is worse I have medication to treat migraine headaches.
- Exhaustion: this isn’t just the need to nap but the inability to focus on anything and feeling like I can barely sit up. It’s complicated by the feeling that I can’t walk from the living room to my bedroom to get into bed or the feeling that once I get into bed I won’t have the strength to pull the blankets up. Oh, that sounds so dramatic! But, that is how “tired” feels when you are going through cancer. I am not going for a dramatic scene because a cancer patient is usually too tired to care about drama and attention. ~That is how I am anyway. The best treatments for this include: if I can possibly push past mild or moderate tiredness to act and live normally I do it! Last time I got Kadcyla I was asleep most of the time for 4+ days. It is always the worst on the first treatment when my body is shocked by the new drugs along with the emotional workout of starting something new. The best treatments for me include: resting – when you can’t stay awake any longer then go to sleep, eating healthy protein and some produce – if your body needs the nutrients and you choose good food you can practically feel life coming back into your system, hydration – again just be sure there isn’t any dehydration contributing to the tiredness.
- Potty problems: This is so personal and probably not something
friends want to read – so just skip this one! For other cancer patients who may be
suffering with diarrhea or constipation you are probably DESPERATE for
help. I know how that desperation
feels so I am going to tell you some secrets. The best treatments for this include: the first secret is a good doctor or
nurse will ask about your bowel movements.
There isn’t a drug used to treat cancer that doesn’t cause either
diarrhea or constipation – welcome to your new life. Second, treat this symptom – don’t just
endure it. I have tried to endure
and it really messes up life more because you feel rotten and don’t want
to leave the house. When you leave
the house you are at risk of getting stuck in a public restroom with a
real issue. NO BUENO! For constipation: Be sure you are drinking enough water; I
have read you should divide your body weight in pounds by half and drink
that many ounces of water each day.
An over the counter stool softener for constipation is a good
idea. There is also a solution at
your local drug store for severe constipation – a bottle of Magnesium Sulfate
which is kept near other constipation remedies. For less than $2 you can have a drink
(at least ½ the bottle) and within hours things get moving. For diarrhea: this is another issue all together. The best trick I have is something I
learned from a nutritionist at Cancer Treatment Centers of America. She taught me that a banana with a
citrus in a smoothie along with pectin can bulk up what is in your
intestines and correct the problem. (Try some pineapple, a banana, pectin and almond milk/coconut water.) Also, make sure the bacteria in your gut are healthy – add culterelle
or something similar to your daily pill popping regimen. If this doesn't solve your issue - keep searching for a solution. Problems in the bathroom are aweful. OK – ENOUGH POTTY TALK. But before you use any of these
treatments TALK TO YOUR DOCTOR – they need to be aware of your side
effects and you want to be sure there won’t be any negative or dangerous
interactions with other medications you are taking.
Just don’t suffer through side effects, this is an issue that caregivers can help with a great deal because cancer patients might be too overwhelmed to remember and talk about side effects. A cancer patients body is doing enough work fighting cancer, processing chemo and coping with the emotional components of their illness. Side effects can really bring you down because a cumulative effect and there are usually solutions to the side effects.
You can’t survive beautifully when you are suffering more than you must.